FDA Highlights ADHD Drug Warnings
ADHD Drugs to Get Patient Medication Guides Noting Possible Heart, Psychiatric Risks
WebMD News Archive
Feb. 21, 2007 -- The FDA today ordered all ADHD drug makers to print patient medication guides warning of possible heart and psychiatric risks associated with the drugs.
Those possible risks are already noted in the warning labels of all drugs approved by the FDA to treat ADHD (attention deficit hyperactivity disorder).
The planned medication guides are "just written in language that is more understandable for patients and their families," the FDA's Tom Laughren, MD, told reporters in a news conference.
Laughren directs the division of psychiatric products at the FDA's Center for Drug Evaluation and Research.
The FDA's action isn't meant to scare patients or their families, Laughren says.
"We consider these drugs quite safe, very effective, and in no way are we trying to inhibit appropriate prescribing," Laughren says.
The guides are intended to give patients and their families "the information that they need" to weigh the drugs' risks and benefits, Laughren says.
The FDA has drafted medication guides for each ADHD drug and will work with drug companies to finalize the guides over the next month or so, Laughren says.
Pharmacists will give the medication guides to patients or their parents or caregivers when ADHD prescriptions are filled.
The guides will note reports of sudden death in patients who have heart problems or heart defects, reports of stroke and heart attack in adults, and reports of increased blood pressure and heart rate.
It's not certain that ADHD drugs caused those problems, Laughren says.
The guides will also note the possibility of new or worsening psychiatric problems such as hearing voices, becoming suspicious for no reason, or becoming manic.
Those psychiatric problems are "quite rare," affecting about one in a thousand patients, Laughren says.
Talk to Your Doctor
Before taking ADHD drugs, patients should tell their doctor about any history of heart problems or psychiatric problems and get a thorough checkup, says the FDA.
Patients should also report any new symptoms -- including shortness of breath, chest pain, fainting, or other possible signs of heart trouble, as well as any mental problems -- while taking ADHD drugs.
Doctors should regularly monitor patients' heart rate and blood pressure during ADHD therapy, Laughren says.